Louisiana, 2018

Flash Flood and Astronomical Low Tide in Louisiana, December 8 to 9, 2018

December 8 to 9, 2018 · NWS LCH · 4 events in 3 counties and zones

An area of low pressure moved across the region causing heavy rain and thunderstorms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An area of low pressure moved across the region causing heavy rain and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 8, 4:40 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 8, 4:40 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
440 AM CST Sat Dec 8 2018

.DISCUSSION...
Wx map shows sfc low over SE TX this morning, with fairly strong
south to southeast flow over the coastal waters and areas along
and south of I-10. Radar showing solid strong convection along and
ahead of the low, with rainfall estimates of 1-2" per hour, with
radar estimates of 4-6" over SE TX and extreme SW LA.

The heaviest rainfall rates will likely remain along and south of
I-10 into the coastal waters, but prolonged light to moderate rain
over the remainder of C and SC LA. For this, the Flood Watch will
continue through this afternoon. For SE TX, will hold on to the
Flood Watch a little longer for the light rain still falling, but
may be able to drop it towards daybreak if the current trends
continue.

Marginal risk of severe weather continues along the coastal
parishes of Louisiana for the brief intrusion of the warm sector
portion of the sfc low. Thus far, had no reports of severe
weather, nor have seen anything on radar that approached severe
limits. Cannot rule out the development of stronger updrafts with
brief spin-ups possible within the coastal waters (waterspouts)
possibly making it ashore, along with strong gusty winds
associated with the strong convection near the apex and south of
the sfc low.

Behind the exiting sfc low and upper level shortwave axis will be
strong cold air advection bringing back the much colder and drier
conditions to the region. Our daytime highs in the lower 60s are
occurring now through daybreak across SE TX/SW LA, and will fall
into the 50s once the sfc low moves east. Wrap around clouds
behind the sfc low and upper level shortwave will continue today
into Sunday, gradually clearing from west to east Sunday evening
into Monday morning. Expect the coldest night of this coldsnap on
Tuesday morning with lows in the upper 20s to near 30 north of
I-10, and lower/mid 30s elsewhere.

Gradual warming trend on Wednesday and Thursday as the high slips
east. Another vigorous upper level and sfc low expected to move
north of the region late Thursday afternoon and evening, with
another strong cold front to follow Thursday night into Friday
morning. This system and frontal boundary will bring increased
precipitation chances during this period.

DML

&&

.MARINE...
Onshore winds will continue to strengthen along and ahead of a surface
low pressure system across the Upper Texas and Louisiana coast.
Widespread rain is expected to continue early this morning, diminishing
from west to east over Southeast Texas by daybreak, and over
Southern Louisiana for the remainder of the morning into early
afternoon as the low moves east. Strong offshore flow will develop
behind the low as a strong cold front moves through the coastal
waters, with offshore prevailing through Sunday before diminishing.
For the winds, Small Craft Advisory continues for all 0-60nm
zones, and Small Craft Exercise Caution through 12z Sunday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  52  38  47  33 / 100  20  10   0
LCH  62  42  51  38 / 100  10  10   0
LFT  65  42  49  36 / 100  20  10   0
BPT  58  42  51  39 / 100  10  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ027>033-041>045-
     052>055-073-074.

TX...Flash Flood Watch until noon CST today for TXZ180-201-215-216-
     259>262.

GM...Small Craft Advisory until 6 AM CST Sunday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution through late tonight for GMZ430-432-
     435.

&&

PUBLIC...08
Hazardous weather outlook, Dec 7, 4:01 PM CST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
401 PM CST Fri Dec 7 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
082215-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
401 PM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Widespread rainfall will continue to develop across southeast
Texas and spread east across the area overnight. Rain is expected
to be heavy at times, with rain amounts of 2 to 4 inches possible
across southeast Texas overnight. A Flash Flood Watch is in
effect.

While the threat for severe weather is low, there is a marginal
risk (per the Storm Prediction Center) for a few stronger storms
capable of producing damaging winds and isolated tornadoes. This
threat is expected mainly along coastal southeast Texas into
extreme southwest Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Widespread rain can be expected across the area early Saturday,
with rain ending from west to east during the afternoon. Rainfall
is expected to be heavy at times, with rainfall amounts of 2 to 3
inches possible across southwest Louisiana. Total rainfall amounts
for the entire area from Friday night into Saturday morning is
expected to be 3 to 5 inches with locally higher amounts in a few
locations. These rainfall totals could lead to flooding,
especially in low-lying and poor drainage areas, as well as in
urban locations. Flooding is also expected to develop along
numerous area rivers.

In addition, a marginal risk for severe storms is expected along
coastal Louisiana. The primary threats will be damaging winds and
isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.

GMZ430-432-435-450-452-455-470-472-475-082215-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
401 PM CST Fri Dec 7 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
South winds will strengthen tonight as low pressure develops near
the Texas coast. Small Craft Advisories are in effect over the
outer coastal waters this evening, and for the entire coastal
waters after midnight.

In addition, widespread showers and a few thunderstorms can be
expected. A few waterspouts will be possible with stronger storms.
In addition, storms will be capable of producing gusty winds and
very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The low and its associated front will sweep east across the
coastal waters during the day Saturday, with winds shifting
northwest and becoming strong. Small Craft Advisories will remain
in effect through Saturday night and possibly into Sunday.

Widespread showers and a few thunderstorms can be expected
Saturday morning, with activity diminishing from west to east
during the afternoon. A few waterspouts will be possible with
stronger storms. In addition, storms will be capable of producing
gusty winds and very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required.

24

In the hours before

Special weather statement, Dec 8, 1:17 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
117 AM CST SAT DEC 8 2018

TXZ201-215-216-080800-
Orange TX-Jefferson TX-Hardin TX-
117 AM CST SAT DEC 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHEASTERN HARDIN AND WEST CENTRAL ORANGE COUNTIES UNTIL 200 AM
CST...

At 117 AM CST, Doppler radar was tracking a strong thunderstorm over
Sour Lake, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Beaumont, Lumberton, Silsbee, Sour Lake, Bevil Oaks and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3037 9420 3015 9405 3006 9444 3011 9445
      3011 9451 3014 9453
TIME...MOT...LOC 0717Z 242DEG 35KT 3013 9441

TWH
Special weather statement, Dec 8, 1:31 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
131 AM CST SAT DEC 8 2018

TXZ215-216-080800-
Orange-Jefferson-
131 AM CST SAT DEC 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND
SOUTHWESTERN ORANGE COUNTIES...

At 131 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Fannett to 15 miles east of High
Island. Movement was northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Port Arthur, Nederland, Groves, Port Neches, Bridge City, Central
Gardens, Sabine Pass, Port Acres, Orangefield, La Belle, Southeast
Texas Regional Airport, Winnie, Stowell and Sea Rim State Park.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2982 9436 3013 9386 2999 9378 2998 9383
      2999 9386 2997 9384 2986 9393 2984 9392
      2985 9394 2984 9395 2983 9392 2981 9393
      2981 9395 2980 9394 2977 9393 2976 9390
      2969 9384 2967 9406 2956 9435
TIME...MOT...LOC 0731Z 242DEG 48KT 2988 9422 2965 9415

TWH

The radar

The Lake Charles radar (KLCH), 37 km away, was scanning. The volume nearest the first event began at 10:49 UTC.

Open the radar archive at this moment

Event by event

3 astronomical low tide, 1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
December 8, 4:48 AM CST to 5:48 AM CST
Where
Calcasieu County, 1.3 mi NNW of Vinton to 0.95 mi SSW of Vinton
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
30.198, -93.587

Some roadways between Vinton and the Sabine River became flooded after 3 to 6 inches of rain fell on already saturated soil.

Astronomical Low Tide, Vermilion

When
December 9, 6:56 AM CST to 3:30 PM CST
Where
Vermilion forecast zone
Reported by
Other Federal Agency

The tide level at Freshwater Canal and Lock fell below -1 foot MLLW for multiple hours as strong north winds occurred behind a cold front.

Astronomical Low Tide, West Cameron

When
December 9, 7:50 AM CST to 11:30 AM CST
Where
West Cameron forecast zone
Reported by
C-MAN Station
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

The water level at the Cameron tide station fell to -1.32 feet MLLW as strong north winds pushed out the gulf.

Astronomical Low Tide, West Cameron

When
December 9, 7:50 AM CST to 11:30 AM CST
Where
West Cameron forecast zone
Reported by
C-MAN Station
Coordinates
29.847, -93.199 (the zone’s center; the record gives no point)

The water level at the Cameron tide station fell to -1.32 feet MLLW as strong north winds pushed out the gulf.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796549, 798389, 798387, 798388.